The acute toxicity induced by 3,4-methylenedioxymethamphetamine appears as rabdomyolysis involving the myocardium (myocytolysis) and it is often suspected to be responsible for sudden death. In line with this, cardiac symptoms such as tachycardia, hypertension, and arrhythmia are present in persons abusing ecstasy. In most cases, ecstasy is abused in loud noise, which in itself might affect the myocardium. To our knowledge no study has investigated the concomitant exposure to ecstasy and loud noise in order to evaluate the role of the loud noise in modulating MDMA toxicity. In the present study, we analyzed whether cardiac effects following a typical "binging" pattern of MDMA administration are enhanced by concomitant exposure to loud noise. Our findings did not show any myocardial lesion detectable under light microscopy. In contrast, alterations were visible at the ultrastructural level as mitochondrial changes. In particular, we found a marked enhancement in the number of altered mitochondria when MDMA was administered during exposure to loud noise.
ASJC Scopus subject areas
- Health, Toxicology and Mutagenesis